Alert archive / Arizona / Flash Flood Warnings in 2010
Flash Flood Warning 45, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 23, 2010, 11:33 AM MST for Cochise County, Arizona. It was in force for 103 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2010, 11:33 AM MST (18:33 UTC)
- Expired
- Aug 23, 2010, 1:16 PM MST
- In force
- 103 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 125 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 6.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2294 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
426 WGUS55 KTWC 231833 FFWTWC AZC003-232030- /O.NEW.KTWC.FF.W.0045.100823T1833Z-100823T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1133 AM MST MON AUG 23 2010 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 130 PM MST * AT 1124 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE POTENTIAL FOR FLASH FLOODING FROM EXTREMELY HEAVY RAINFALL GENERATED BY A THUNDERSTORM OVER THE CHIRICAHUA MOUNTAINS SOUTH OF THE NATIONAL MONUMENT. THE STORM WAS NEARLY STATIONARY. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AND MOUNTAINOUS AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... PINE CREEK...PINERY CREEK...ROCK CREEK...ONION CREEK...EAST TURKEY CREEK...CAVE CREEK...WHITEWATER DRAW...RUCKER CANYON...SILVER CREEK...ASH CREEK AND WITCH CREEK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...ROADS AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3197 10940 3192 10917 3179 10920 3175 10936 $$ MEYER
3 follow-up statements
826 WGUS75 KTWC 231854 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1154 AM MST MON AUG 23 2010 AZC003-232030- /O.CON.KTWC.FF.W.0045.000000T0000Z-100823T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 1154 AM MST MON AUG 23 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR EAST CENTRAL COCHISE COUNTY... AT 1148 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A STRONG THUNDERSTORM PRODUCING EXTREMELY HEAVY RAINFALL OVER THE CHIRICAHUA MOUNTAINS SOUTH OF THE NATIONAL MONUMENT AND JUST NORTHEAST OF RUCKER CANYON. THE HEAVIEST RAINFALL WAS NOTED OVER THE CANYON CREEK AREA WHERE ESTIMATES WERE IN EXCESS OF 3 INCHES OVER THE PAST 90 MINUTES. THE BULK OF THE HEAVY RUNOFF AND FLOODING FROM INITIAL RAINFALL AREAS SHOULD BE ON EAST SIDE OF THE MOUNTAINS...HOWEVER NEW DEVELOPMENT HAS BEEN NOTED ON SOME WESTERN AND SOUTHERN AREAS NEAR RUCKER CANYON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... PINE CREEK...PINERY CREEK...ROCK CREEK...ONION CREEK...EAST TURKEY CREEK...CAVE CREEK...WHITEWATER DRAW...RUCKER CANYON...SILVER CREEK AND WITCH CREEK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...ROADS...AND SOME CANYON AREAS. && LAT...LON 3197 10940 3192 10917 3179 10920 3175 10936 $$ MEYER
919 WGUS75 KTWC 231927 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1227 PM MST MON AUG 23 2010 AZC003-232030- /O.CON.KTWC.FF.W.0045.000000T0000Z-100823T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 1227 PM MST MON AUG 23 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR EAST CENTRAL COCHISE COUNTY... AT 1218 PM MST...THUNDERSTORMS WERE WEAKENING OVER THE CHIRICAHUA MOUNTAINS WITH RAINFALL RATES DECLINING RAPIDLY. EARLIER RAINFALL AMOUNTS IN EXCESS OF 2 INCHES WILL CONTINUE TO CAUSE HEAVY RUNOFF IN THE MOUNTAINOUS TERRAIN...CREEKS AND CANYONS. THE CAVE CREEK AREA HAD ESTIMATED RAINFALL AMOUNTS IN EXCESS OF 3 INCHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... PINE CREEK...PINERY CREEK...ROCK CREEK...ONION CREEK...EAST TURKEY CREEK...CAVE CREEK...WHITEWATER DRAW...RUCKER CANYON...SILVER CREEK AND WITCH CREEK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...ROADS...AS SOME CANYON AREAS. && LAT...LON 3197 10940 3192 10917 3179 10920 3175 10936 $$ MEYER
777 WGUS75 KTWC 232016 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 116 PM MST MON AUG 23 2010 AZC003-232026- /O.CAN.KTWC.FF.W.0045.000000T0000Z-100823T2030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 116 PM MST MON AUG 23 2010 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL COCHISE COUNTY... AT 115 PM MST SHOWERS AND THUNDERSTORMS HAD ENDED OVER THE CHIRICAHUA MOUNTAIN AREA. RUNOFF WILL CONTINUE WITH HEAVY FLOW IN STREAMS AND WASHES FROM EARLIER HEAVY RAINFALL THAT EXCEEDED 2 INCHES IN SOME LOCATIONS THROUGH THE AFTERNOON. LAT...LON 3197 10940 3192 10917 3179 10920 3175 10936 $$ MEYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 9:00 AM MST, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 23, 9:00 AM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 900 AM MST MON AUG 23 2010 .SYNOPSIS...THERE WILL CONTINUE TO BE SUFFICIENT MOISTURE AND INSTABILITY TO BRING MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS WEEK. && .DISCUSSION...STILL PLENTY OF MOISTURE IN PLACE WITH PRECIPITABLE WATER VALUES NEAR TO OVER 1.5 INCHES AND SURFACE DEWPTS SOLIDLY IN THE 60S. GOOD INSTABILITY ON THE SOUNDING THIS MORNING BUT LITTLE SHEAR AND OVERALL WEAK STEERING FLOW FOR STORM MOTION. INITIAL STORM EVOLUTION WILL SEE STORM MOVEMENT OUT OF THE SOUTH AND SOUTHWEST UP TO 10 MPH...BUT MATURE STORMS WILL TEND TO THEN SIT IN PLACE WITH SOUTHERLY OUTFLOWS FAVORED FROM THE LEAN. EASY MOUNTAIN STORM DEVELOPMENT WITH HEAVY RAIN A CONCERN FROM RELATIVELY SLOW MOVING STORMS. PROBABLY NOT ENOUGH ORGANIZATION TO PROPAGATE DEEP INTO THE LOWER WESTERN DESERTS LATER. TUESDAY...WEAK INVERTED INFLECTION TRIES TO ROTATE AROUND THE HIGH CENTER AND INTO SOUTH CENTRAL AND SOUTHEAST ARIZONA...THIS COULD HELP PROVIDE FOCUS AND MORE ORGANIZATION FOR STORMS WITH GOOD TIMING COINCIDING WITH MAXIMUM DAYTIME HEATING. WEDNESDAY THROUGH SATURDAY...THE HIGH CENTER WOBBLES BACK WESTWARD UNDER HIGHER LATITUDE INFLUENCES BY MID WEEK. IF IT RECONSOLIDATES TOO FAR SOUTH THIS WOULD INHIBIT STORM DEVELOPMENT A BIT BUT RIGHT NOW IT LOOKS LIKE IT WILL STAY NORTH AND ALLOW CONTINUED DIURNAL CONVECTION THROUGH THE WEEK AS SUFFICIENT MOISTURE REMAINS IN PLACE. PERHAPS EVEN CREATING A FAVORABLE PATTERN FOR STRONG OUTFLOW FROM THE RIM WEDNESDAY OR THURSDAY. SUNDAY AND MONDAY...SOME SIGNS OF A DEEP ENOUGH WEST COAST TROUGH EARLY NEXT WEEK TO SHUNT MOISTURE EASTWARD. HOWEVER...THE ECMWF RETROGRADES SOME SOUTHERN BRANCH ENERGY OFF THE WEST COAST AND DRAWS TROPICAL MOISTURE UP FROM THE SOUTH BEFORE LIFTING THROUGH NORTH OF THE AREA. THERE'S ALWAYS A "HOWEVER" WHEN YOU START PEEKING AT THE FIRST SIGNS OF TRANSITION PATTERNS. && .AVIATION...CLOUD BUILDUPS OVER THE MOUNTAINS BY LATE MORNING WITH SCT TSTMS DEVELOPING LATE MORNING INTO THROUGH THE AFTERNOON AND EARLY EVENING. SCT-BKN CLOUDS AROUND 6-9K FT AGL AFTER 19Z. MVFR CEILINGS/VSBYS AND WIND GUSTS TO 40 KTS ASSOCIATED WITH THE STRONGEST TSRA. OTHERWISE...TERRAIN DRIVEN SURFACE WIND GENERALLY LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MEYER WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 22, 10:25 PM MST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TUCSON AZ 1025 PM MST SUN AUG 22 2010 AZZ019-029>035-230700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1025 PM MST SUN AUG 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...OVERNIGHT NO HAZARDOUS WEATHER EXPECTED OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN AFTERNOON AND EVENING HOURS TO START THE WEEK. EXPECT GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH THE STRONGEST STORMS. THE PATTERN WILL THEN BECOME LESS FAVORABLE FOR SHOWER AND STORM DEVELOPMENT DURING THE LATTER HALF OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:40 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 110 min |
| Aug 23, 12:46 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 44 min |
| Aug 23, 1:42 PM MST | Flash Flood Warning | TWC | Pima | 42 min |
| Aug 23, 2:01 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 49 min |
| Aug 23, 2:46 PM MST | Special Weather Statement | TWC | Pima | 44 min |
| Aug 23, 3:05 PM MST | Special Weather Statement | TWC | Cochise | 40 min |
| Aug 23, 3:10 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 23, 3:13 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 62 min |
| Aug 23, 3:20 PM MST | Flash Flood Warning | TWC | Cochise | 115 min |
| Aug 23, 3:34 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Aug 23, 4:14 PM MST | Special Weather Statement | TWC | Pinal | 46 min |
| Aug 23, 4:40 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.